Heart medication — often given to women when pregnant — has women hospitalized, some die

Some women have been hospitalized with a serious complication linked to birth control after ingesting heart-stimulating medications, according to a new report by doctors in Ontario who are running an intensive investigation into the deadly cocktail.

The report, published in the Canadian Medical Association Journal, found that 67 women in the province have been hospitalized this year, at least 6 of whom died. Researchers are calling for recall of the drug, called COVID-19, and use of other heart medications to prevent a potentially fatal overdose in pregnant women.

Though authorities originally suspected COVID-19 might be at fault in giving rise to COVID-19, the report notes that it was discovered that “hundreds” of patients were exposed to the dangerous cocktail through another route. To make matters worse, investigators discovered that some patients received multiple doses of one medication along with the form of COVID-19. The combination gives greater potential for exposure.

Report co-author and obstetrician Dr. Gary Kobinger told the Canadian Press that each patient was placed at risk by multiple factors. “There are no safety mechanisms or deterrents in place, to prevent further exposure,” Kobinger said.

According to the authors, many of the patients may have died had they taken the medication properly — for example, taking it orally instead of inhaling it through the stomach or stomach tissue. But in the case of these larger doses, it’s clear that breathing was the culprit. The drugs’ fumes are trapped in lungs, which can lead to deadly toxins (and exacerbation of preeclampsia).

The report has already prompted a legislative review. Ontario Health Minister Christine Elliott told the CBC, “I want to ensure there are more checks and balances to prevent this from happening again,” adding, “I will review the report and work with the Ministry of Health, family doctors and the researchers to find out what can be done to help prevent this type of preventable tragedy.”

Read the full story at The Canadian Press.

Related

Drug-induced high increasing in popularity

Leave a Comment